Alert archive / Missouri / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 5, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 24, 2019, 3:36 PM CDT for Crawford County, Gasconade County, Osage County, Missouri. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2019, 3:36 PM CDT (20:36 UTC)
- Expired
- Mar 24, 2019, 4:30 PM CDT
- In force
- 54 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crawford County, MO, Gasconade County, MO, Osage County, MO
The radar
The St Louis radar (KLSX), 93 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 2:52 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 469 m²/s²
- 0-3 km storm-relative helicity
- 407 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
523
WUUS53 KLSX 242036
SVRLSX
MOC055-073-151-242130-
/O.NEW.KLSX.SV.W.0005.190324T2036Z-190324T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
336 PM CDT SUN MAR 24 2019
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northwestern Crawford County in east central Missouri...
Southeastern Osage County in central Missouri...
Southern Gasconade County in east central Missouri...
* Until 430 PM CDT.
* At 336 PM CDT, a severe thunderstorm was located near Belle, moving
east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Owensville, Belle, Bland, Canaan and Oak Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3830 9181 3843 9143 3821 9137 3816 9138
3815 9153 3815 9164 3829 9165
TIME...MOT...LOC 2036Z 249DEG 24KT 3821 9177
HAIL...1.00IN
WIND...60MPH
$$
Kanofsky2 follow-up statements
794
WWUS53 KLSX 242107
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
407 PM CDT SUN MAR 24 2019
MOC151-242117-
/O.CAN.KLSX.SV.W.0005.000000T0000Z-190324T2130Z/
Osage MO-
407 PM CDT SUN MAR 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OSAGE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Missouri.
LAT...LON 3843 9143 3821 9137 3816 9138 3815 9153
3827 9157
TIME...MOT...LOC 2107Z 228DEG 29KT 3824 9146
$$
MOC055-073-242130-
/O.CON.KLSX.SV.W.0005.000000T0000Z-190324T2130Z/
Crawford MO-Gasconade MO-
407 PM CDT SUN MAR 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN CRAWFORD AND SOUTHEASTERN GASCONADE COUNTIES...
At 407 PM CDT, a severe thunderstorm was located 7 miles south of
Owensville, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Owensville and Oak Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3843 9143 3821 9137 3816 9138 3815 9153
3827 9157
TIME...MOT...LOC 2107Z 228DEG 29KT 3824 9146
HAIL...1.00IN
WIND...60MPH
$$
Kanofsky518
WWUS53 KLSX 242123
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
423 PM CDT SUN MAR 24 2019
MOC055-073-242133-
/O.EXP.KLSX.SV.W.0005.000000T0000Z-190324T2130Z/
Crawford MO-Gasconade MO-
423 PM CDT SUN MAR 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CRAWFORD AND
SOUTHEASTERN GASCONADE COUNTIES WILL EXPIRE AT 430 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Missouri.
LAT...LON 3843 9143 3821 9137 3816 9138 3815 9153
3827 9157
TIME...MOT...LOC 2123Z 249DEG 24KT 3828 9133
$$
KanofskyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 1:08 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Mar 24, 1:08 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion...Updated National Weather Service Saint Louis MO 108 PM CDT Sun Mar 24 2019 .UPDATE... Issued at 1255 PM CDT Sun Mar 24 2019 All indications are pointing to a busy period from later this afternoon into the evening. The air mass centered across southeast and east central MO into southwest IL is expected to become increasingly unstable this afternoon with MUCAPE near 1000 J/KG. This is a result of heating this afternoon due the decrease in cloud cover along with low level WAA and moisture advection, coupled with the eastward advancement of moderately steep mid level lapse rates. Large scale ascent associated with the east- southeastward moving upper low and attendant surface low and southwest trailing cold front is expected to promote thunderstorm development from 20-22z across east central and southeast MO into southwest IL. Westerly deep layer shear of 40-50 kts along with the aforementioned instability is expected to result in favorable conditions for supercells. Numerous iterations of the CAMS are also supporting this scenario. Large hail and damaging winds will be the predominant threat, although there will also be a tornado threat centered across southeast MO and southwest IL along and ahead of the advancing surface low and where a west-east warm front will also reside. Glass && .SHORT TERM... (Through Late Tonight) Issued at 350 AM CDT Sun Mar 24 2019 The focus for the short term will be on thunderstorm/severe weather chances this afternoon and early evening. A closed 500mb low currently over the Nebraska/Kansas border will drift east into northern Missouri today. The surface reflection of this low will drift east-southeast from south central Nebraska to near Columbia by early evening as the upper level system takes on a positive tilt and begins to open up. Low level moisture will continue to increase today across the forecast area ahead of the low as 50+ dew points stream up out of the southeast Plains into the mid Mississippi Valley. Short range models all show convection breaking out this afternoon ahead of the cold front in this increasingly moist and unstable airmass. Latest RAP forecasts show as much as 1000-1500 J/Kg SBCAPE and even as much as 1000 J/Kg MLCAPE this afternoon ahead of the front basically along and south of I-70 in Missouri and extreme southwest Illinois. Current thinking is that morning cloudiness will give way to at least partial clearing ahead of the front, and strong late March sunshine will certainly make these instability numbers possible. Along with the instability, 40-50kts of 0-6km shear is being forecast by the RAP and GFS which should support rotating updrafts to assist in hail production. Also of note, the 0-1km bulk shear is forecast to be in the 20-25kt range this afternoon. RAP also shows somewhat backed surface flow ahead of the front...although it's not particularly strong. Given all this large hail will likely be the primary threat, but a tornado or two cannot be ruled out given the low level shear. Convection allowing models (CAMs) really blow up storms between 19- 20Z this afternoon. This seems reasonable as this will likely correspond well with the development of maximum instability ahead of the front. The storms look discrete for the first few hours between 20-23Z, but most CAMs merge them up into clusters or a broken line by 00Z as the convection is heading into southeast Missouri and southwest Illinois. Lingering showers and storms are likely behind the main line tonight as the stacked 850-500mb low drifts southeast across the area, however instability looks pretty limited after sunset with lingering 100-200 J/Kg MUCAPE back behind the surface low across eastern Missouri and southwest Illinois. Carney .LONG TERM... (Monday through Saturday) Issued at 350 AM CDT Sun Mar 24 2019 Northwest flow aloft will prevail over our region through Tuesday night with an upper RIDGE positioned upstream. The period will begin with the tail-end of the storm system that impacted us on Sunday. It is anticipated that an extensive low cloud field will begin Monday morning and very slowly erode from north to south during the day. Cyclonic flow around the backside of the departing surface wave of low pressure early Monday morning should be sufficient to support areas of drizzle that will gradually fade away during the morning hours. This drizzle potential should be focused mainly for areas south of Interstate 70 where this better weak convergent low level flow will exist. The slow anticipated clearing of low clouds and north surface flow maintaining CAA will keep temps rather chilly and leaned heavily toward the colder MET MOS numbers for areas near and south of I-70, and more of a MOS blend for areas in northern MO and central IL where partial clearing should occur. The final result will yield widespread max temps in the upper 40s to near 50. A period of quiet, dry weather is then expected Monday night through Wednesday. The main highlight will be a chilly night on Monday night, with early Tuesday morning temperatures dipping into the 20s for areas north of Interstate 70 closest to the anticipated location of the surface ridge axis at 12z/Tue. Sub-freezing temperatures are still expected for most other locations but closer to around 30. This could cause issues for early sprouting plants, but for the most part, the growing season has not begun yet. Max temps on Tuesday should edge back closer to seasonal values with temperatures already returning to above normal on Wednesday thanks to a developing southerly return flow. A period of SW upper flow will also bring with it more active weather for late week and the upcoming weekend. Weak upper level disturbances in an increasingly moist column will result in chances for showers Thursday and showers and a few thunderstorms on Friday. The ejection of the main system at the base of the upper TROF for Saturday will likely prolong precipitation chances into the weekend but different depictions of the structure of the storm system will lead to some low potential for a brief period of snow in areas of northern MO if the system ends up being more wrapped up. Not a big concern at this time. Stout southerly flow on Thursday could push temps well past 70F for some areas, and if rain holds off enough on Friday, it could happen again that day. Colder more seasonable air will try to make a return for the weekend behind a cold frontal passage on Friday night. TES && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1241 PM CDT Sun Mar 24 2019 Showers and thunderstorms are expected to develop between 20-21z across the region in advance of a cold front and upper level disturbance. The greatest concentration will be from the St. Louis region across southeast MO and southwest IL between 23-02z with the potential for strong-severe storms. The new TAFS for the St. Louis area terminals reflect this increased thunderstorm threat. I think KUIN will mainly see showers which is also reflected this evening. Later this evening and overnight flight conditions will deteriorate through MVFR and into IFR as stratus becomes predominant in the wake of the low pressure system and cold front. There could also be some spotty rain showers overnight and into early Monday morning. The IFR flight conditions should persist through the first half of Monday morning with gradual improvement from the late morning into the afternoon. SPECIFICS FOR KSTL: Showers and thunderstorms will impact the terminal later this afternoon and evening. I have centered the main threat in the 23-02z time frame although storms could begin as early as 22z. Some of the storms could be strong and at this point have gusts and IFR flight conditions will a TEMPO group. Later this evening and overnight flight conditions will deteriorate through MVFR and into IFR by 06z, as stratus becomes predominant in the wake of the low pressure system and cold front. There could also be some spotty rain showers overnight and into early Monday morning. The IFR flight conditions should persist through the first half of Monday morning with gradual improvement from the late morning into the afternoon. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Mar 24, 3:55 AM CDT, 11 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 355 AM CDT Sun Mar 24 2019 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-251200- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 355 AM CDT Sun Mar 24 2019 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are likely through late this evening. A few severe storms are possible mainly for east-central and southeast Missouri and southern Illinois and especially during the afternoon and early evening hours. Large hail will be the primary threat, with damaging winds also possible. Moderate to major river flooding is ongoing on the Mississippi River north of Saint Louis and on the Illinois River at Hardin. See the appropriate Flood Statements for specific details. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Major river flooding is ongoing at Saverton Lock and Dam on the Mississippi River, otherwise, several locations on the Mississippi River will continue to be in or are forecast to reach moderate flooding. Moderate flooding is also forecast on the Missouri River at Jefferson City and on the Illinois River at Hardin. See the appropriate Flood Statements for specific details. There is a chance for thunderstorms on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and early evening for east-central and southeast Missouri and southern Illinois. TES
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 3:43 PM CDT | Severe Thunderstorm Warning | LSX | Crawford | 47 min |
| Mar 24, 4:12 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade | 38 min |
| Mar 24, 4:25 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Washington | 53 min |
| Mar 24, 4:31 PM CDT | Special Weather Statement | LSX | Ralls | 44 min |
| Mar 24, 4:34 PM CDT | Tornado Warning | LSX | Crawford, Washington | 41 min |
| Mar 24, 4:54 PM CDT | Severe Thunderstorm Warning | LSX | Crawford | 51 min |
| Mar 24, 4:59 PM CDT | Special Weather Statement | LSX | Saint Louis, City of Saint Louis | 61 min |
| Mar 24, 5:04 PM CDT | Special Weather Statement | LSX | Franklin | 41 min |
| Mar 24, 5:04 PM CDT | Tornado Warning | LSX | Washington | 41 min |
| Mar 24, 5:06 PM CDT | Special Weather Statement | LSX | Callaway | 54 min |
| Mar 24, 5:07 PM CDT | Special Weather Statement | LSX | Pike | 68 min |
| Mar 24, 5:18 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Lincoln, Montgomery, Pike | 57 min |
| Mar 24, 5:28 PM CDT | Tornado Warning | LSX | Jefferson, Sainte Genevieve, Saint Francois | 47 min |
| Mar 24, 5:40 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Washington | 50 min |
| Mar 24, 6:05 PM CDT | Special Weather Statement | LSX | Montgomery | 55 min |
| Mar 24, 6:09 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Pike | 51 min |
| Mar 24, 6:10 PM CDT | Tornado Warning | LSX | Sainte Genevieve | 50 min |
| Mar 24, 6:18 PM CDT | Severe Thunderstorm Warning | LSX | Saint Francois, Washington | 46 min |
| Mar 24, 6:22 PM CDT | Special Weather Statement | LSX | Crawford | 38 min |
| Mar 24, 6:28 PM CDT | Special Weather Statement | LSX | Lincoln, Saint Charles, Warren | 47 min |
| Mar 24, 6:31 PM CDT | Special Weather Statement | LSX | Reynolds | 59 min |
| Mar 24, 6:31 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Lincoln, Saint Charles, Warren | 43 min |
| Mar 24, 6:54 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 19 min |
| Mar 24, 6:55 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Washington | 37 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.